Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Partial differential equations with matricial coefficients and generalized translation operators

Author: N. H. Mahmoud
Journal: Trans. Amer. Math. Soc. 352 (2000), 3687-3706
MSC (2000): Primary 35A25, 35C15; Secondary 34B30
Published electronically: March 16, 2000
MathSciNet review: 1650030
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


Let $\Delta_{\alpha }$ be the Bessel operator with matricial coefficients defined on $(0,\infty )$ by

\begin{equation*}\Delta_{\alpha }U(t)=U''(t)+\frac{2\alpha +I}{t}U'(t)\end{equation*}

where $\alpha$ is a diagonal matrix and let $q $ be an $n\times n$ matrix-valued function. In this work, we prove that there exists an isomorphism $X$ on the space of even ${\mathcal C}^{\infty}$, $\mathbb{C} ^n$-valued functions which transmutes $\Delta_{\alpha}$and $(\Delta_{\alpha}+q)$. This allows us to define generalized translation operators and to develop harmonic analysis associated with $(\Delta_{\alpha}+q)$. By use of the Riemann method, we provide an integral representation and we deduce more precise information on these operators.

References [Enhancements On Off] (What's this?)

  • [1] Yu. M. Berezanski, A. A. Kalyuzhnyi, Harmonic analysis in hypercomplex systems, Mathematical institute of the Academy of Sciences of Ukrainia, Kiev: Naukova Dumka, 1992 (Russian).
  • [2] B. L. J. Braaksma and H. S. V. de Snoo, Generalized translation operators associated with a singular differential operator, Ordinary and partial differential equations (Proc. Conf., Univ. Dundee, Dundee, 1974) Springer, Berlin, 1974, pp. 62–77. Lecture Notes in Math., Vol. 415. MR 0422913
  • [3] R. Carroll, Transmutation, scattering theory and special functions, North-Holland Publishing Company, 1992.
  • [4] K. Chadan and P. C. Sabatier, Inverse problems in quantum scattering theory, Springer-Verlag, New York-Berlin, 1977. With a foreword by R. G. Newton; Texts and Monographs in Physics. MR 0522847
  • [5] H. Chebli, Positivité des opérateurs de translation généralisée associés à un opérateur de Sturm-Liouville sur ]0,∞[, Séminaire de Théorie Spectrale (1972/73), Exp. No. III, Inst. Recherche Math. Avancée, Lab. Assoc. CNRS, Univ. Louis Pasteur, Strasbourg, 1973, pp. 25 (French). MR 0486758
  • [6] H. Chébli, A. Fitouhi, and M. M. Hamza, Expansion in series of Bessel functions and transmutations for perturbed Bessel operators, J. Math. Anal. Appl. 181 (1994), no. 3, 789–802. MR 1264546,
  • [7] William C. Connett and Alan L. Schwartz, Positive product formulas and hypergroups associated with singular Sturm-Liouville problems on a compact interval, Colloq. Math. 60/61 (1990), no. 2, 525–535. MR 1096394
  • [8] E. T. Copson, On a singular boundary value problem for an equation of hyperbolic type, Arch. Rational Mech. Anal. 1 (1958), 349–356. MR 0097612,
  • [9] Marcel Coz, The Riemann solution in the one-dimensional inverse problem, J. Math. Anal. Appl. 61 (1977), no. 1, 232–250. MR 0481231,
  • [10] M. Coz and P. Rochus, Partial differential matrix equations for the inverse problem of scattering theory, J. Mathematical Phys. 17 (1976), no. 6, 894–899. MR 0432011,
  • [11] Nelson Dunford and Jacob T. Schwartz, Linear operators. Part II: Spectral theory. Self adjoint operators in Hilbert space, With the assistance of William G. Bade and Robert G. Bartle, Interscience Publishers John Wiley & Sons New York-London, 1963. MR 0188745
  • [12] A. Fitouhi and M. M. Hamza, A uniform expansion for the eigenfunction of a singular second-order differential operator, SIAM J. Math. Anal. 21 (1990), no. 6, 1619–1632. MR 1075594,
  • [13] A. Fitouhi and M. M. Hamza, A uniform expansion for the eigenfunction of a singular second-order differential operator, SIAM J. Math. Anal. 21 (1990), no. 6, 1619–1632. MR 1075594,
  • [14] N. N. Lebedev, Special functions and their applications, Revised English edition. Translated and edited by Richard A. Silverman, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1965. MR 0174795
  • [15] B. M. Levitan, Generalized translation operators and some of their applications, Translated by Z. Lerman; edited by Don Goelman, Israel Program for Scientific Translations, Jerusalem; Daniel Davey & Co., Inc., 1964. MR 0172118
  • [16] J. L. Lions, Opérateurs de Délsarte et problèmes mixtes, Bull. Soc. Math. France, 84 (1956), 9-95.MR 19:556c
  • [17] N. H. Mahmoud, Théorème de Paley-Wiener associé à un opérateur différentiel singulier à coefficients matriciels, Thèse, Faculté des Sciences de Tunis (1985).
  • [18] N. H. Mahmoud, Differential operators with matrix coefficients and transmutations, Applications of hypergroups and related measure algebras (Seattle, WA, 1993) Contemp. Math., vol. 183, Amer. Math. Soc., Providence, RI, 1995, pp. 261–268. MR 1334782,
  • [19] Nour El Houda Mahmoud, Transmutation et translation généralisées associées à une famille d’opérateurs singuliers à coefficients matriciels, C. R. Acad. Sci. Paris Sér. I Math. 322 (1996), no. 6, 525–528 (French, with English and French summaries). MR 1383429
  • [20] R. G. Newton, Connection between the S-matrix and the tensor force, Phys. Rev., 100 (1955), 412-428.MR 17:619d
  • [21] K. Trimèche, Transformation intégrale de Weyl et théorème de Paley-Wiener associés à un opérateur différentiel singulier sur (0,∞), J. Math. Pures Appl. (9) 60 (1981), no. 1, 51–98 (French). MR 616008
  • [22] G. N. Watson, A treatise on the theory of Bessel functions, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1995. Reprint of the second (1944) edition. MR 1349110

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35A25, 35C15, 34B30

Retrieve articles in all journals with MSC (2000): 35A25, 35C15, 34B30

Additional Information

N. H. Mahmoud
Affiliation: Département de Mathématiques, Faculté des Sciences de Tunis, Campus Universitaire, 1060 Tunis, Tunisie

Keywords: Singular differential operators, Bessel functions, transmutation operators, generalized translations, Riemann function, product formula
Received by editor(s): July 30, 1996
Received by editor(s) in revised form: January 30, 1998
Published electronically: March 16, 2000
Article copyright: © Copyright 2000 American Mathematical Society